Ocular adverse effects of systemic treatment with isotretinoin

Meira Neudorfer, Inbal Goldshtein, Orna Shamai-Lubovitz, Gabriel Chodick, Yuval Dadon, Varda Shalev

Research output: Contribution to journalArticlepeer-review

Abstract

Objective: To examine whether isotretinoin therapy could result in deleterious ocular effects, as previously described in case report studies. Design: Retrospective cohort study. Setting: The study was conducted using the electronic medical databases of a large health maintenance organization in Israel. Patients: The study population consisted of 14 682 adolescents and young adults who were new users of isotretinoin for acne and 2 age- and sex-matched comparison groups (isotretinoin-naive patients with acne and acnefree patients). Main Outcome Measures: Ocular adverse effects (AEs) or purchases of ophthalmic medications within 1 year after the first dispensed isotretinoin prescription. Results: In total, 13.8% of the isotretinoin group experienced ocular AEs vs 9.6% of the isotretinoin-naive group and 7.1% of the acne-free group. During a 1-year follow-up period, the isotretinoin group had significantly higher risk for any ocular AEs (hazard ratio, 1.70; P<.001) compared with the acne-free group. No such increased risk was observed for the isotretinoin-naive group. The isotretinoin group had higher relative risks for inflammatory and structural AEs. Conclusion: Isotretinoin use may be associated with short-term ocular events, especially conjunctivitis, underscoring the importance of educating patients and caregivers about these potentially important AEs of the therapy.

Original languageEnglish
Pages (from-to)803-808
Number of pages6
JournalArchives of Dermatology
Volume148
Issue number7
DOIs
StatePublished - Jul 2012

Fingerprint

Dive into the research topics of 'Ocular adverse effects of systemic treatment with isotretinoin'. Together they form a unique fingerprint.

Cite this